Colorado, 2011

Winter Storm and Winter Weather in Colorado, November 19 to 20, 2011

November 19 to 20, 2011 · NWS GJT · 7 events in 7 counties and zones

A Pacific trough produced heavy snowfall in northwest Colorado and significant snowfall in some mountains and lower elevation areas of west central Colorado.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough produced heavy snowfall in northwest Colorado and significant snowfall in some mountains and lower elevation areas of west central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 18, 9:08 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 18, 9:08 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
908 PM MST FRI NOV 18 2011

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

IMPULSES EJECTING ACROSS THE INTERIOR WEST FROM THE STRONG UPPER
LOW CENTERED OVER NORTHWEST WASHINGTON WILL BRING SNOW TO
NORTHWEST COLORADO LATE TONIGHT. GUSTY SURFACE WINDS WITH GUSTS
TO 35 KNOTS HAVE ARRIVED IN RESPONSE TO THE DEEPENING SURFACE LOW
ALONG THE COLORADO AND WYOMING BORDER. SURFACE COLD FRONT REACHES
THE YAMPA RIVER BASIN TOWARD SUNRISE ON SATURDAY...IMPACTING THE
ELKHEAD AND FLAT TOP MOUNTAINS. THE FRONT SAGS A LITTLE FARTHER SOUTH
BUT APPEARS IT WILL NOT REACH THE I70 CORRIDOR.  WHILE MORNING SNOW
WILL IMPACT HIGHWAY 40 FROM MAYBELL TO STEAMBOAT SPRINGS...INTERSTATE
70 WILL NOT SEE MUCH IMPACT. GIVEN THE STRONG 120 KNOT WESTERLY
JET AT 250 MB OVER SRN WYOMING... STRONG OROGRAPHIC LIFT AND SOME
DYNAMICAL FORCING BRINGS SIGNIFICANT SNOW ACCUMULATIONS TO THE
WEST FACING ASPECTS OF THE COLORADO NWRN MOUNTAINS. HIGHER
RESOLUTION MODELS INDICATE THAT THE GRAND MESA WILL BENEFIT FROM
THE STRONG OROGRAPHIC FLOW AND HAVE ADDED THEM TO THE WINTER
WEATHER ADVISORY PACKAGE. APPEARS THAT THE GORE RANGE WILL BE
MOSTLY SHELTERED AND HAVE OMITTED ZONE 10 TO THE ADVISORY PACKAGE.

OROGRAPHIC SNOW WILL BE DIMINISHING SATURDAY AFTERNOON AND EVENING
AS THE GRADIENT FLOW SLACKENS AND THE STRONGEST DYNAMICAL LIFT
MOVES DOWNSTREAM. HOWEVER PACIFIC MOISTURE WILL BE RETURNING FROM
THE SOUTHWEST AS THE WEST COAST TROUGH AMPLIFIES. THIS MOISTURE
INTERACTS WITH AFOREMENTIONED SURFACE FRONT OVER NORTHWEST
COLORADO AND RETREATS NORTH AS A WARM FRONT. THIS WILL BRING MORE
SNOW TO THE NORTHERN MOUNTAINS...BUT SNOW LEVELS WILL BE RISING TO
ABOVE THE NORTHERN VALLEY FLOORS.

THE SOUTHERN MOUNTAINS AND VALLEYS WILL SEE AN INCREASE OF CLOUDS
THIS WEEKEND. BUT DRY WEATHER IS EXPECTED THROUGH THE WEEKEND...
EXCEPT FOR AREAS OF SNOW OVER THE SAN JUAN MOUNTAINS BUT ANY SNOW
ACCUMULATIONS WILL BE LIGHT.

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

PROGRESSIVE PATTERN BRINGS A SUNNY WARMING TREND MID WEEK WITH
ANOTHER WINTER STORM LATE NEXT WEEK. SLOWER SOLUTIONS SEEM
TO BE WORKING LATELY...AND THE EC IS THE SLOWEST.

SUNDAY NIGHT-MONDAY...THE NEXT PACIFIC LOW CONTINUES TO DIG DOWN THE
SOUTHERN CALIFORNIA COAST IN THE EARLY EVENING THEN OPENS AND KICKS
INLAND AS THE JET ROUNDS THE BOTTOM OF THE TROUGH. IT SWINGS INLAND
ACROSS AZ/NM ON MONDAY. A BRISK MOIST SOUTHWEST FLOW AHEAD OF THIS
SYSTEM WILL KEEP SOME MOUNTAIN SNOW SHOWERS ON-GOING THROUGH SUNDAY
NIGHT...OROGRAPHICALLY FAVORING THE SOUTHWEST FACING SLOPES. AS THE
TROUGH AXIS MOVES OVER THE FORECAST AREA ON MONDAY...INSTABILITY WILL
INCREASE A LITTLE...BUT WINDS WILL DECREASE. THEREFORE ALL SLOPE
ASPECTS SHOULD SEE SOME SHOWERS...WITH NONE FAVORED. SO FAR THE
MODELS HAVE KEPT THE BEST UPPER DYNAMICS SOUTH OF OUR CWA...SO SNOW
ACCUMULATIONS ARE EXPECTED TO BE LIGHT..

TUESDAY-THURSDAY...A HIGH PRESSURE RIDGE BUILDS OVERHEAD ON TUESDAY
AND TO THE EAST ON WEDNESDAY. THE NEXT SPLITTING TROUGH WILL REACH
THE WEST COAST THANKSGIVING FOR INCREASING SW GRADIENT WINDS AND HIGH
CLOUDS FOR THIS CWA. THURSDAY IS LIKELY TO HAVE ABOVE AVERAGE
AFTERNOON TEMPERATURES WITH HIGH CLOUDS AND BREEZY WINDS MAINLY ON
THE SLOPES.

FRIDAY...THE SPLITTING TROUGH IS CURRENTLY PROGGED TO PASS ON
FRIDAY. THE MODEL TREND HAS BEEN TO SLOW THIS PROGRESSION...SO
AM NOT CONFIDENT TO RAISE POPS FROM GUIDANCE FOR THIS PERIOD YET.
THE JET NOSE RAKES THE SOUTH IN MODERATE COLD ADVECTION THAT WILL
PRODUCE GENERALLY LIGHT SNOW ACCUMULATIONS FOR ALL THE MOUNTAINS.

&&

.AVIATION /FOR 00Z TAF ISSUANCE/

VFR CONDITIONS CONTINUE THIS EVENING AS A COLD FRONT APPROACHES FROM
THE NORTHWEST. PREFRONTAL SW WINDS HAVE STARTED GUSTING AHEAD OF
THE FRONT WITH MOST GUSTS REACHING 30 TO 40 MPH.  THE MAIN CONCERN
THIS EVENING WILL BE GUSTY WINDS...MOUNTAIN TURBULENCE AND LOW LEVEL
WIND SHEAR. STARTING OVER THE NORTH...CLOUD BASES WILL DROP AS
THE EVENING PROGRESSES AS PRECIP SPREADS FROM NORTH TO SOUTH INTO
TOMORROW MORNING. AREAS OF MVFR/IFR CONDITIONS ARE EXPECTED FROM THE
CENTRAL MOUNTAINS NORTHWARD AFTER MIDNIGHT BECOMING WIDESPREAD OVER
MOST MOUNTAINS BY TOMORROW MORNING. ALL TERMINAL SITES WILL SEE
PERIODS OF LOWER CEILINGS AND PERHAPS LOWERED VSBYS AT TIMES IN RAIN
AND SNOW SHOWERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MST
      SATURDAY FOR ZONES 004-009-013.
UT...NONE.

&&

SHORT TERM...PF
LONG TERM....JOE
AVIATION.....TGJT
Hazardous weather outlook, Nov 18, 5:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI NOV 18 2011

COZ001>014-017>023-UTZ022>025-027>029-191300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI NOV 18 2011

...SNOW AND BLOWING SNOW TO FAVOR THE NORTHWEST COLORADO MOUNTAINS
LATE TONIGHT THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER THE NORTHERN EDGE OF THE FORECAST AREA THIS
EVENING AS A PACIFIC STORM AND COLD FRONT APPROACHES THE AREA. SNOW
WILL THEN SPREAD SOUTHWARD IMPACTING THE NORTHERN AND CENTRAL
MOUNTAINS OVERNIGHT. STRONG GUSTY WINDS AHEAD OF AND BEHIND THE COLD
FRONT WILL RESULT IN WIDESPREAD BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL INCREASE OVER THE SOUTHERN HALF OF THE FORECAST AREA
SATURDAY MORNING WHILE CONTINUING OVER THE NORTHERN AND CENTRAL
MOUNTAINS AND SOME OF THE HIGHER VALLEYS THROUGH THE DAY. THE LOWER
VALLEYS WILL SEE A CHANCE OF RAIN OR MIXED RAIN AND SNOW. WINDS WILL
BEGIN TO DIMINISH OVER THE NORTH EARLY SATURDAY...BUT OVER THE
SOUTHERN AND CENTRAL MOUNTAINS STRONG WINDS WILL CONTINUE TO PRODUCE
BLOWING AND DRIFTING SNOW.

SNOW WILL DIMINISH SATURDAY EVENING...HOWEVER A CHANCE OF SNOW WILL
CONTINUE OVER THE MOUNTAINS SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
November 19, 1:00 AM MST to November 20, 11:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall ranged from 8 to 20 inches across the area.

Winter Storm, Central Yampa River Basin

When
November 19, 1:00 AM MST to November 20, 10:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall ranged from 6 to 12 inches across the area.

Winter Storm, Upper Yampa River Basin

When
November 19, 2:00 AM MST to November 20, 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall ranged from 11 to 17 inches across the area.

Winter Storm, Flattop Mountains

When
November 19, 2:00 AM MST to November 20, 2:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall ranged from 9 to 17 inches across the area.

Winter Weather, West Elk and Sawatch Mountains

When
November 19, 6:00 AM MST to November 20, 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 11 inches across about half of the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
November 19, 7:00 AM MST to November 20, 11:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
NWS Employee
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 9 inches across the area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
November 19, 7:00 AM MST to 3:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall ranged from 2 to 6 inches across the eastern half of the zone.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352808, 352810, 352811, 352816, 352813, 352812, 352815.